Tornadoes · United States · Virginia · 2008
EF0 tornado, Sparta, Virginia, April 20, 2008
This EF0 tornado ran 0.5 miles across Caroline County on April 20, 2008, touching down at 4:43 PM EDT and reaching 50 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 20, 2008
- Touchdown
- 4:43 PM EDT (20:43 UTC)
- Lifted
- 4:45 PM EDT (20:45 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Caroline County
- Touchdown point
- 37.990, -77.250
- Lift-off point
- 37.990, -77.250
- Record number
- 0804201443-01
What the Weather Service recorded
Scattered severe thunderstorms produced damaging winds and tornadoes across portions of central and eastern Virginia.
Tornado destroyed exterior garage with roof and siding blown up to one half mile. Multiple trees were down. Top winds were estimated between 75 and 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Apr 20, 3:38 AM EDT, 13 hours 5 minutes earlier.
Area forecast discussion, Apr 20, 3:38 AM EDT, 13 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 AM EDT SUN APR 20 2008
.SYNOPSIS...
A FRONT BOUNDARY STALLS ACROSS THE AREA TODAY. A BROAD AREA
OF LOW PRESSURE TRACKS SOUTHEAST ALONG THIS BOUNDARY TODAY AND
TONIGHT...THEN DRIFTS OFF THE NORTH CAROLINA COAST BY TUESDAY.
HIGH PRESSURE BUILDS SOUTHWARD ACROSS THE MID ATLANTIC REGION
DURING THE MIDDLE AND LATTER PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIAL BAND OF PCPN ALONG AND AHEAD OF FRNTL BNDRY MOVG ACROSS
RGN. COVERAGE AREA PROGGED TO KEEP XPANDING THRU MORN HRS AS MOIST
SE FLOW ACTS ON THETHA E RIDGE. XCPTN BEING ERN SHORE WHERE SOME
PRTL SUN IS PSBL FRO A SHORT TIME AFTR SR AND WHERE IT MAY TAKE
INTO AFTRN HRS TO GET DECENT ECHO COVERAGE. THUS..HAVE INCRSD POPS
TO 100% MOST AREAS W OF CHES BAY...CHC POPS THIS AM INCRSG TO
LIKELY ACROSS ERN SHORE AREAS.
NXT CONCERN IS QPF AS WELL AS CONVECTION. SPS HAS PUT ERN HALF OF
FA IN SLGHT RISK. THIS RISK WILL ALL DEPEND ON THE AMT OF INSTABILITY
CAN DVLP DUE TO HTNG. LTST SNDGS SUGGEST MORE OF A HVY RAIN THREAT
VICE SEVERE ONE (RTHR IMPRESSIVE WAA ALONG CONVEYOR BELT). WILL
HIGHLIGHT THIS IN HWO. STILL LOOKING AT 1-2 INCH AMTS...LCLLY HVYR
AMTS IN ANY TSRMS THAT DVLP. WILL CONT WITH LCLLY HVY RAINFALL WORDING
IN ZFP VIA THE GRIDS FOR LATER TODAY...BUT DO NOT SEE THE NEED FOR
ANY FLOOD WATCH ATTM SINCE THE RAIN IS XPCTD TO BE SPREAD OUT OVR
THE NEXT 24 HRS ALONG WITH THE GRND BEING SO DRY LATELY. TMPS WITHIN
A FEW DEGREES OF 70.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
UPR LVL LOW DRIFTS S ACROSS AREA TONITE AND INTO NC MON. WITH A DEEP
FEED OF MSTR CONTG TONITE (SCPLLY ACROSS ERN AREAS)...WILL CONT THE
CAT POPS IN MOST AREAS WITH ANY THUNDER LIMITED TO THE EVE HRS.
ONCE UPR LVL LOW MOVES S OF FA...XPCT PCPN TO BECOME LIGHTER AND
MORE SHOWERY BY MON AM AS ONSHORE FLOW DVLPS OVR RGN. LOWS IN THE 50S.
EXTENSIVE CLOUDS AND RAIN CHANCES CONTINUE MONDAY AS THE LOW SLOWLY
MIGRATES TO THE CAROLINA COAST. KEPT LIKELY POPS MOST AREAS AND
TRIMMED BACK THUNDER CHC TO NC CNTYS (CLOSEST TO UPR LVL COLD POOL).
HIGHS IN THE 60S.
THE PATTERN IS EXPECTED TO TRANSITION VERY SLOWLY THRU TUE... AS THE
LOW MOVES SLOWLY SE AND EVENTUALLY OFF THE SE COAST. WHILE EXPECT
RAIN CHANCES TO DIMINISH PER WEAKENING DYNAMICS...CONTINUED DEEP E
TO EVENTUALLY NE FLOW WILL MAINTAIN EXTENSIVE MOISTURE ACROSS THE
FCST AREA...PARTICULARLY AT LOW LEVELS. KEPT THE COOLER NMBRS FOR
TMPS IN LIGHT OF THE ANTICIPATED MAINLY CLOUDY CONDITIONS WITH AREAS
OF LIGHT RAIN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
XTNDD GUID IN GNRL AGREEMENT WITH THE OVERALL PATTERN...UPR LOW
DRIFTS WELL OFF TO THE ESE TUE NGT/ERLY WED. HOWEVER...MODEL SNDGS
SHOW PLENTY OF LOW LVL MSTR REMAINING IN PLACE AS OF 12Z WED...AND
GNLY THESE AMPLIFIED FEATURES TAKE LONGER THAN MODELS THINK TO
LEAVE THE REGION. HAVE UNDERCUT MOS FOR HIGHS BY ABOUT 2-3 DEGREES
ON WED (MORE ON THE COAST)...AND HAVE ADDED A 20% CHC FOR -RA IN
THE EAST.
GRADUAL IMPROVEMENT THROUGH THE WEEK AS UPR RIDGE AXIS MOVES FROM
THE TN/OH VALLEY THU...AND ALONG THE SPINE OF THE APPALACHIANS BY
FRI. AS LONG AS TRENDS DO NOT SHOW THE RIDGE AXIS MOVING TOO FAR
NEWD INTO NEW ENGLND/ERN CANADA...WE SHOULD HAVE DRY CONDITIONS
LATER WED AFTN INTO FRI NGT AS SFC HIGH NOSES DOWN ALONG THE EAST
COAST. TEMPS RISE WELL INTO THE 70S THU/FRI EXCEPT FOR COOLER CNDTNS
ALONG THE IMMEDIATE COASTAL ZONES WITH CONTINUED EASTERLY LOW LVL
FLOW. NEXT FRONT LOOKING TO APPROACH FRI NGT/SAT. TIMING UNCERTAIN
SO HAVE GONE W/ A 20% POP ALL AREAS SAT FOR NOW.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
MVFR/VFR IN BKN CIGS TDA AS SHRAS/ISLTD T PUSH ACRS FA. ONSHR LLVL
FLO DVLPG ON MON...CONTG INTO TUE...PTNTTLY LEADING TO WDSPD IFR
CONDS. IMPRVMNT WL BE SLO MIDWEEK AS UPR LVL LO PRES SLIDES AWAY FM
RGN.
&&
.MARINE...
ANOTHER RND OF PROLONGED ONSHR LLVL FLO INTO A NEW WK. SE WNDS TDA
FLIRT W/ LO END SCAS (ESP MIDDAY/AFTN HRS). AS LO PRES SLIDES TO S
OF WTRS TNGT/MON MRNG...PTNTL LULL IN SPDS AS LLVL FLO SHIFTS TO MR
NE DRCTN. COMBO LO PRES S/HI PRES N OF THE WTRS MON INTO MIDWEEK
LEADS ON BUILDING SEAS ON THE OCN (LNG TRAJ FM THE E)...W/ HGTS
REACHING 7-10 FT...WL NEED TO WATCH FOR 8 FT NRSHR (HIGH SURF).
WNDSPDS GENLY AVG JUST BLO SCA MON INTO WED.
.TIDES/CSTL FLOODING...
TIDAL DEPARTURES INCRSG TO ABT 1-1.5 FT ABV NRML (MNLY FM HAMPTON
RDS - INCLDG SRN BAY - AND OCN WTRS N OF CAPE CHARLES)...MON AFTN
THROUGH TUE. UNLESS LLVL FLO STRNGR THAN CURRENTLY XPCTD...CSTL
FLOODING PSBLTY LOOKING QUITE LO.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT
MONDAY FOR ANZ630>632-650.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT MONDAY
FOR ANZ652-654-656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...LKB
AVIATION...ALB
MARINE...ALBHazardous weather outlook, Apr 20, 1:14 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 114 PM EDT SUN APR 20 2008 NCZ012-VAZ063-064-070>076-079>083-087>090-092-211715- NORTHAMPTON NC-HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE- PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY- JAMES CITY-SOUTHAMPTON- 114 PM EDT SUN APR 20 2008 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY IN AREAS EAST OF INTERSTATE 95 AND WEST OF THE CHESAPEAKE BAY. THE PRIMARY SEVERE WEATHER THREATS ARE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS. MDZ021>025-NCZ013>017-030>032-102-VAZ048-049-060>062-065>069-077-078- 084>086-091-093>100-211715- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-YORK- ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 114 PM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY IN AREAS EAST OF INTERSTATE 95 AND WEST OF THE CHESAPEAKE BAY. THE PRIMARY SEVERE WEATHER THREATS ARE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS. ANZ650-652-654-211715- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- 114 PM EDT SUN APR 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ656-658-211715- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 114 PM EDT SUN APR 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-211715- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- 114 PM EDT SUN APR 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY SMALL CRAFT ADVISORY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-211715- CURRITUCK SOUND- 114 PM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 20, 11:45 AM EDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1145 AM EDT SUN APR 20 2008 NCZ012-VAZ063-070>072-080>083-087-088-092-201800- NORTHAMPTON NC-HANOVER-CHESTERFIELD-HENRICO-KING WILLIAM- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX- SOUTHAMPTON- INCLUDING THE CITIES OF...MARGARETTSVILLE...ASHLAND... COLONIAL HEIGHTS...RICHMOND...PETERSBURG...HOPEWELL...EMPORIA... WAKEFIELD...FRANKLIN 1145 AM EDT SUN APR 20 2008 ...SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT CENTRAL AND SOUTH CENTRAL VIRGINIA...AND INTERIOR NORTHEAST NORTH CAROLINA... AT 1140 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE ARE OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING BRIEF VERY HEAVY RAINFALL...EXTENDING FROM NORTHAMPTON COUNTY NORTH CAROLINA...NORTHWARD INTO SOUTHERN PORTIONS OF THE RICHMOND METRO AREA. THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTH AT 40 MPH...AND WILL AFFECT AREAS ALONG THE INTERSTATE 95 CORRIDOR THROUGH 2 PM. TORRENTIAL RAINFALL AND OCCASIONAL DEADLY LIGHTNING CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED. PONDING OF WATER ON ROADWAYS CAN BE EXPECTED IN AREAS RECEIVING THE HEAVIEST RAINFALL. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THROUGH THE EARLY AFTERNOON HOURS...AND BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. SAMMLER
Special weather statement, Apr 20, 2:06 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 206 PM EDT SUN APR 20 2008 VAZ081-088-089-092-201900- PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- 206 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORM MOVING INTO CENTRAL SUSSEX COUNTY... AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF WAVERLY...MOVING NORTHEAST AT 22 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOMEVILLE AT 215 PM EDT...NEWVILLE AT 225 PM EDT...WAVERLY AT 235 PM EDT...BARHAM AT 250 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
Special weather statement, Apr 20, 3:03 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 303 PM EDT SUN APR 20 2008 NCZ012-202000- NORTHAMPTON NC- 303 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORM MOVING INTO SOUTHWEST NORTHAMPTON COUNTY... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF RICH SQUARE...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR BOONES CROSSROADS AT 310 PM EDT...JACKSON AT 320 PM EDT...PLEASANT GROVE AT 325 PM EDT... SEABOARD AT 330 PM EDT...MARGARETTSVILLE AT 340 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
Local storm report, Apr 20, 4:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 10 NE MECHANICSVILLE 37.73N 77.23W
04/20/2008 KING WILLIAM VA PUBLIC
POSSIBLE TORNADO REPORTED EAST OF MECHANICSVILLE. BARN
DAMAGED AND MULTIPLE TREES DOWN.
&&
MCNATTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
8.7 hours before the tornado, 108 km from the path. April 20, 2008.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 504 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 5.8 K/km
Washington/Dulle, VA (KIAD), 00:00Z
3.3 hours after it, 108 km from the path. April 21, 2008.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 91 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Tappahannock (XSA), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the touchdown began at 20:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of April 20, 2008
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 2:09 PM EDT | EF0 | Charles, MD | 1.7 | 100 | $50,000 | ||
| April 20 | 2:27 PM EDT | EF1 | Prince George's, MD | 0.3 | 100 | $40,000 | ||
| April 20 | 3:36 PM EDT | EF0 | New Kent, VA | 0.5 | 50 | $20,000 | ||
| April 20 | 3:45 PM EDT | EF0 | Beaufort, NC | 0.1 | 20 | |||
| April 20 | 3:45 PM EDT | EF0 | Hanover, VA | 4.0 | 50 | $20,000 | ||
| April 20 | 3:58 PM EDT | EF0 | King William, VA | 0.3 | 40 | $10,000 | ||
| April 20 | 4:38 PM EDT | EF0 | Beaufort, NC | 0.2 | 20 | |||
| April 20 | 6:25 PM EDT | EF0 | King William, VA | 0.3 | 40 | $10,000 | ||
| April 20 | 6:28 PM EDT | EF0 | King William, VA | 0.2 | 25 | $2,000 | ||
| April 20 | 7:05 PM EDT | EF0 | Bertie, NC | 0.2 | 25 | $3,000 | ||
| April 20 | 10:02 PM EDT | EF0 | Frederick, VA | 0.5 | 40 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.